Follow-up with GI part deux . . .

I finally had my 3-month colonoscopy follow-up with my GI yesterday. As I sat waiting, I pulled out my notebook and re-read my notes.  I wrote out my current symptoms, questions, and things I needed from this visit. When my GI arrived and asked what’s going on? his eyes glanced at the pink notebook opened on my lap and the pen in my hand. He asked, “Do you have questions?” I responded, “Lots!” He said “Well, Let’s begin.”

Even though its difficult to make an appointment to see my GI, I think he’s good at his job. I briefly mentioned all of my current symptoms and it turned into a conversation where he asked more questions than I had.  During the conversation I realized majority of my questions had already been answered. He stated how he was glad that a few of my symptoms have gone into remission and because of that he wants to keep me on my current medications for another 3 months, no additional prescriptions for now. I then asked about the steroid medication and why I wasn’t informed. He stated, “the dosage that you’re currently taking is very low and the only side effects that you should experience is light weight gain.This drug is for reducing inflammation. I didn’t want to prescribe you Prednisone because I felt your condition was not as severe and this drug has caused bad side effects for some patients.” He also stated that since your condition has gotten better since you’ve been on Budesonide, it is possible that you have Crohn’s, so let’s keep you on the this medication for another 3 months”  Great . . .

As a result of the visit I have to get blood work done and depending on the results it could possibly change my treatment. When i asked about the constant bloating, belching, and how my hand swelled he stated it might be my diet and for me to avoid carbs, sugar, and salt. Puh! lol I laughed, but he said to at least reduce my intake. I can do that, but i have an appointment with my primary physician next week,  I rather wait for her opinion before I start a new diet.

One positive from the visit is that  I can have a drink now and then!  I am allowed a (one) glass of wine. He stated drinking alcoholic beverages with my medications is possible, but alcoholic drinks is bad for my GERD, so I have to drink wisely. . . I’ll only have a glass for a special occasion or a really bad day (non-flareup).

In regards to my constant fatigue, he hopes it will eventually go away in the next few months as I continue to take my meds and the blood work might show that I’m anemic which might be the reason, we shall see.

Another symptom I mentioned was my recent big appetite and late night cravings and asked could that be a side effect of the steroids? He chuckled and said “the steroids can play a factor, but you are also a lot healthier. When you first came to see me, you were very sick and was in fear of eating anything because it irritated your stomach. It’s good that you’re eating now, and sounds like you no longer have that fear. ” Touche Doc . . . .  touche 🙂

Overall it was a pleasant experience. I left more hopeful and not afraid of what my blood work results will reveal.

Steroids?!?!? . . . misdiagnosis?!?! . . Huh?!?

I swear “Aunt Flo” visited and stayed for the entire month of February. I was extremely bloated and eating everything in sight, and of course my clothes started to fit tighter.  I just assumed I’m pmsing, and because the weather has been horrid lately, I’m just no longer active. So it makes sense that i might have gained weight. I do not know for sure because I do not own a scale and refuse to buy one! But what made me raise an eyebrow was the day I could not remove my rings. I recall standing over the sink lubricating my finger with lotion and whatever else I could grab to get the rings off my finger. After 20 minutes I was successful. I know having an IBD your weight will always fluctuate, and at times it is difficult to gain weight, but never have my hands swell. It raised a flag . . .

Yesterday as I was preparing like it was a job interview for my appointment with my GI, I logged into my patient portal to review the summary of my diagnosis and list of medications. The one good thing about the Capital Digestive Center is that every patient is provided a log-in into the patient portal where it lists your medical history, summary of your past appointments, scheduled future appointments, and your current medications. While reviewing this information I’m writing my list of symptoms, questions to ask, concerns, etc. and then I decided to Google my medications. My most recent prescription is Budesonide. As I typed Budesonide,  the first thing that pops up is that it’s a steroid. Well got damn! How am I just discovering this . . . why was I not informed?!?!? I mean maybe this is the reason why I’ve gained weight recently, right?

I don’t know how to react because I’m upset that I wasn’t informed, but I will admit ever since I started taking Budesonide I have felt better, and some symptoms have gone away.  I do recall my GI stating I will be taking this medication temporarily, but I still should have been informed. After reading other IBD blogs and forums it seems like many prefer Budesonide over Presdione aka “the devil”, the name many called it.  But what raised another flag was that this drug is usually prescribed for people that have Crohn’s disease . . . so which IBD do I have?!?!? I was told colitis, but since Budesonide has improved my condition maybe I have Crohn’s. . . UGH!! . . sighs . .

This has been the most frustrating 3 months ever! lol I feel sorry for my GI, I have a lot to say when I see him.  . .